Texas, 2024

High Wind in Texas, March 13, 2024

March 13, 2024 · NWS MAF · 1 event in 1 county or zone

A large trough moving into the central and northern Rocky Mountains aided in causing westerly high winds through Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large trough moving into the central and northern Rocky Mountains aided in causing westerly high winds through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 13, 5:03 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 13, 5:03 AM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
603 AM CDT Wed Mar 13 2024

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 318 AM CDT Wed Mar 13 2024

Enjoy the weather yesterday? While temperatures today will be
slightly warmer, winds kicking up this afternoon won't make for a
very enjoyable day to be outside. WV satellite imagery shows the
well advertised upper low pushing down into the Desert Southwest,
setting up a jet max over SE New Mexico while winds switch more
southwesterly this afternoon. Ample mixing today under clear skies
should allow these stronger winds to reach the surface,
especially in the higher terrain out west where a High Wind
Warning is in effect for the Guadalupe and Delaware Mountains.
Accounting for some likely spillover of the stronger winds into
the surrounding Plains, a Wind Advisory is in effect for Eddy
County and most of Lea County, as well as eastern Culberson
County. Compressional warming from the downslope winds look to
push highs to the upper 70s to low 80s, around 10 degrees above
normal for mid-March. The strong winds, along with low humidity in
the single digits today, will combine to produce near-critical to
critical fire weather conditions and a Red Flag Warning is in
effect. Please see the Fire Weather Discussion for more
information. Given these are diurnally-driven winds, expect a
sharp cut off of the stronger gusts around sunset this evening for
everywhere outside of the Guadalupe and Delaware Mountains where
some stronger winds may continue into the overnight hours.

Despite the decent warming today, overnight lows will be chilly in
the 40s with effective radiational cooling under clear skies and
light winds. The aforementioned upper low will set up over Arizona
on Thursday where it will remain fairly stationary for the next
several days, pushing rounds of rain through West Texas and
Southeast New Mexico in the long term period. In the meantime, an
associated cold front will start moving down through Texas, likely
making it to the northern portions of the CWA by the early
evening on Thursday. Ahead of this cold front, temperatures should
be able to warm fairly well, reaching the 70s to low 80s for
most. Thursday will be somewhat of a "down day" between the hot
and windy day we'll have today but before the rain that arrives on
Friday.

-Zuber

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 318 AM CDT Wed Mar 13 2024

A big change arrives Thursday night as a cold front sags southward
into the area. Concurrently, midlevel moisture will be increasing
given a large cutoff low progged to take shape over the Desert
Southwest, where it will remain fairly stationary at least through
the weekend. As this low strengthens, so will the amount of
moisture return, with deterministic guidance and ensemble clusters
in good agreement regarding pooling midlevel Gulf moisture
extending from South Texas all the way up through the Four Corners
Region and wrapping around the aforementioned low. This will
spell a prolonged period of unsettled, cooler weather, with
widespread rain chances across West Texas and Southeast New
Mexico.

Ascent associated with the front will provide the first round of
precipitation to the region as moisture increases, with the best
chance of rain late Thursday night through Friday east of the
higher terrain, and especially along and north/east of the Pecos
River. While overall forecast QPF for the Thursday night/Friday
time frame remains fairly low, generally around 0.15" or less for
the entire period, it bears mentioning that ensembles are now
indicating a medium to high (50%-90%) probability for at least
0.10" of rain across the Permian Basin and Southeast New Mexico,
and a low to medium (10%-40%) probability that portions of the
Permian Basin see at least 0.50" of rain. Higher rainfall amounts
could materialize from thunderstorms associated with a passing
shortwave in the southwesterly flow aloft, mainly across the
eastern Permian Basin and Lower Trans Pecos. Instability will be
limited, thus severe weather is not expected, but local
enhancement to rainfall amounts will be possible. Regardless, any
rainfall received would certainly be welcome. As to be expected
with clouds, rain, and a post-frontal air mass, highs Friday will
be quite a bit cooler than we've seen lately, topping out in the
lower 50s to middle 60s along and north of I-10, with 70s and 80s
south of US-90 toward the Rio Grande.

The low to the west will remain the driving force behind our
weather through the weekend and even into early next week, with
deterministic guidance and ensemble cluster analyses still in very
good agreement regarding an extremely slow progression of the low
as it lingers over western Arizona before slowly pivoting
eastward Monday into Tuesday. Given the continued fetch of
midlevel moisture as well as persistent easterly to southeasterly
surface flow, multiple rounds of showers are expected through the
extended. The evolution and eventual trek of the low will drive
temperatures and rain chances through the first part of next week,
but for now, below normal temperatures in the 50s and 60s for
most each day, and lows in the 30s and 40s each night are
reasonable, slight chance and chance PoPs through the extended.
Despite heading into Spring, severe weather potential will remain
limited, though a few rumbles of thunder cannot be ruled out with
any passing short wave. And, while light rain is expected for
most, locations across the higher terrain of the Davis and
Guadalupe Mountains may see a wintry mix of rain and snow at
times, especially during overnight periods as temperatures fall.
However, guidance has been trending warmer toward early next week,
with snow potential diminishing. But, either way, stay tuned.

JP

&&

.AVIATION...
(12Z TAFS)
Issued at 553 AM CDT Wed Mar 13 2024

No significant changes from the previous TAF package. VFR with
light winds out of the southwest this morning, becoming gusty
around 16z at all terminals. Gusts may reach 35-40kts at the
Southeast New Mexico terminals while other terminals may see gusts
up to 30kts. Winds should die out quickly by sunset, and remain
light out of the S/SW through Thursday morning.

&&

.FIRE WEATHER...
Issued at 318 AM CDT Wed Mar 13 2024

The warming and drying trend continues today, with widespread
critical RHs expected to develop this afternoon after a morning of
good to excellent recovery for far eastern areas, and only fair
recovery elsewhere. A passing shortwave to the north of the region
today and its attendant jet will result in a fairly substantial
uptick in winds this afternoon, especially across the Guadalupe
Mountains and adjacent plains of Southeast New Mexico and West
Texas. This jet will be oriented from southwest to northeast,
though the core of higher wind speeds has trended slightly further
to the south. Still, 20ft winds around 30 to 40 mph with higher
gusts are expected in the Guadalupe Mountains, and winds around 20
to 30 mph are expected across the adjacent plains of Southeast
New Mexico and West Texas. Given the southward trend, these
stronger 20ft winds look to impact the Davis Mountains, portions
of the Trans Pecos, and the Permian Basin, where RFTIs of 5-7 are
expected. While the intersection of the low-level thermal ridge
and speed max aloft looks to remain to the north of the region
toward the Caprock, a corridor extending from the Davis and
Guadalupe Mountains northeastward across the Permian Basin does
look to be favored for potential fire growth and spread, in line
with the current Red Flag Warning.

While the weather conditions today - temperatures around 10
degrees above normal, critical RHs, and strong winds - certainly
play a role, overall fuels remain the limiting factor for more
significant fire weather concerns. ERCs are holding on around the
40th to 70th percentile, and fuel moisture remains normal to above
normal. However, the warm dry weather is serving to cure the
finer fuels, yielding an increase in IA and very high fire danger
areawide, and potential for growth and spread despite largely
below normal fuel loading. Conditions are expected to improve
after sunset this evening as mixing ceases, though only fair to
good recovery is anticipated. Thursday will see cooler, but still
above normal temperatures and continued dry conditions, but
lighter winds preclude additional significant fire weather
concerns. A cold front Thursday night will bring a northerly to
northeasterly wind shift and increased moisture, with below normal
temperatures and widespread rain chances Friday through early
next week.

JP

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               83  47  80  47 /   0   0   0  40
Carlsbad                 78  46  75  45 /   0   0   0  40
Dryden                   88  51  85  55 /   0   0   0  40
Fort Stockton            86  50  80  50 /   0   0   0  30
Guadalupe Pass           67  46  66  43 /   0   0   0  20
Hobbs                    78  45  73  41 /   0   0   0  50
Marfa                    76  38  74  40 /   0   0   0  10
Midland Intl Airport     81  49  77  47 /   0   0   0  50
Odessa                   81  50  77  48 /   0   0   0  50
Wink                     83  47  78  47 /   0   0   0  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Borden-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe and
     Delaware Mountains-Howard-Loving-Martin-Midland-Reeves
     County Plains-Scurry-Van Horn and Highway 54 Corridor-
     Winkler.

     High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for Eastern Culberson County.

NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Wind Advisory from noon today to 6 PM MDT this evening for
     Central Lea County-Eddy County Plains-Northern Lea County.

&&

SHORT TERM...88
LONG TERM....84
AVIATION...88
Hazardous weather outlook, Mar 13, 6:31 AM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
731 AM CDT Wed Mar 13 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141245-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
731 AM CDT Wed Mar 13 2024 /631 AM MDT Wed Mar 13 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect through late this evening for
Southeast New Mexico and much of adjacent West Texas.

A High Wind Warning is in effect this morning through late this
evening for the Guadalupe and Delaware Mountains.

A Wind Advisory is in effect this afternoon for eastern Culberson
County, the Eddy County Plains, and northern and central Lea County.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

High winds are possible Friday through Saturday morning through
Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
March 13, 8:31 AM CST to 8:32 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169189.